Oklahoma, 2006

Hail and Damaging Wind in Oklahoma, August 4, 2006

August 4, 2006 · NWS OUN · 2 events in 2 counties and zones

1 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 4, 1:36 PM CST, 3 hours 29 minutes earlier.

Area forecast discussion, Aug 4, 1:36 PM CST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
236 PM CDT FRI AUG 4 2006

.DISCUSSION...
CUMULUS IS DEVELOPING AGAIN THIS AFTERNOON WITH ISOLATED STORMS IN
WEST TEXAS AND THE SOUTHERN PANHANDLE. LAPS ANALYSIS IS SHOWING
1500 TO 3000 J/KG OF CAPE ACROSS THE AREA WITH VERY LITTLE CIN.
EXPECT STORMS TO REDEVELOP THIS AFTERNOON WITH SOME ISOLATED
SEVERE STORMS POSSIBLE. WINDS THROUGH MUCH OF THE LAYER ARE A BIT
LIGHTER THAN YESTERDAY... ALTHOUGH AREA PROFILERS ARE SHOWING 15 TO
20 KNOTS AROUND 700 MB AND VICI DOES HAVE AROUND 20 KNOTS JUST
ABOVE 500 MB. OVERALL EXPECT MOST INDIVIDUAL STORMS TO BE A BIT
MORE PULSE TYPE TODAY COMPARED TO YESTERDAY WITH WEAKER WINDS...
BUT THE LOWER LEVELS GIVE AN INVERTED-V TYPE SOUNDING AND WIND
GUSTS WILL LIKELY BE HIGH WITH STORMS. WILL LIKELY UPDATE SPECIFIC
POPS JUST BEFORE ISSUING ZONES.

STORMS ARE NOT OUT OF THE QUESTION AGAIN SATURDAY... BUT
CURRENTLY APPEAR TO BE LESS LIKELY WITH LESS TO FOCUS ON AT THE
SURFACE... SHALLOWER LOW-LEVEL MOISTURE AND SLIGHTLY WARMER MID-
LEVEL TEMPERATURES. BUT WILL NOT ADD POPS TO THE PACKAGE AT THIS
TIME. OTHERWISE THE WEATHER STORY WILL BE THE INCREASING HEAT AS
UPPER RIDGE BUILDS OVER THE AREA. WILL ALSO BE INTERESTING TO SEE
WHAT HAPPENS WITH TROPICAL DEPRESSION CHRIS /IF IT SURVIVES THE
NEXT FEW DAYS/ AS MEDIUM RANGE MODELS ARE PICKING UP ON THIS IN
THE GULF EARLY NEXT WEEK. BUT UPPER RIDGE OVER THE AREA WILL
LIKELY KEEP ANY EFFECTS OF THIS WELL TO THE SOUTH.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  75  99  75 100 /  30  10   0  10
HOBART OK         74 101  74 102 /  30   0   0  10
WICHITA FALLS TX  76 105  77 104 /  20   0   0  10
GAGE OK           70  98  70 101 /  20   0   0  10
PONCA CITY OK     76  99  76 101 /  20  10  10  10
DURANT OK         76 102  77 101 /  20   0  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Aug 4, 10:05 AM CST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1105 AM CDT FRI AUG 4 2006

OKZ004>048-050>052-TXZ083>090-051200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1105 AM CDT FRI AUG 4 2006

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
ISOLATED SEVERE STORMS ARE LIKELY ACROSS PORTIONS OF OKLAHOMA AND
NORTH TEXAS.

LOCATION...
MOST OF OKLAHOMA SOUTH OF A LINE FROM WOODWARD...TO OKLAHOMA CITY
AND HOLDENVILLE...WITH THE SOUTHERN EDGE OF THE RISK AREA FROM KNOX
CITY...TO HENRIETTA.

TIMING...
FROM 2 PM TO 8 PM.

IMPACTS...
DAMAGING WIND GUSTS IN EXCESS OF 60 MPH.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGERS SHOULD BE PREPARED FOR
THE POSSIBILITY OF SEVERE WEATHER THROUGH MID EVENING.

DISCUSSION...
A HIGHLY UNSTABLE ENVIRONMENT WILL DEVELOP THIS AFTERNOON AS HOT AND
HUMID CONDITIONS PREVAIL. AS THE CAPPING INVERSION WEAKENS...
SCATTERED THUNDERSTORMS SHOULD DEVELOP ALONG A WEAKENING FRONT THAT
WILL EXTEND APPROXIMATELY FROM HOLDENVILLE...TO CHICKASHA...AND
CHEYENNE...DURING THE AFTERNOON. OTHER STORMS MAY DEVELOP ALONG
NEWLY FORMING BOUNDARIES...MAINLY SOUTH OF THE FRONT. ALTHOUGH WIND
SHEAR WILL REMAIN WEAK...HIGH INSTABILITY AND HIGH CLOUD BASES WILL
ALLOW ISOLATED STORMS TO BE ACCOMPANIED BY MICROBURSTS...WITH
DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. THE CAPPING INVERSION WILL
REDEVELOP THIS EVENING...WITH THUNDERSTORMS WEAKENING AFTER 8 PM.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY AUG 5.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...50 PERCENT.

OTHER HAZARDOUS WEATHER...
WEAK WIND SHEAR AND A MOIST ENVIRONMENT WILL SUPPORT TORRENTIAL RAIN
WITH SOME STORMS...WITH RAINFALL RATES POSSIBLY EXCEEDING 2 INCHES
PER HOUR.

IN ADDITION...UNUSUALLY HOT CONDITIONS WILL PREVAIL SOUTH OF THE
FRONT THIS AFTERNOON...WITH HIGH TEMPERATURES BETWEEN 100 AND 105
DEGREES. TAKE PRECAUTIONS TO MITIGATE THE EFFECTS OF THE ONGOING
HEAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
NONE.

OTHER HAZARDOUS WEATHER...
AREAS THAT EXPERIENCE SLIGHTLY COOLER AIR BEHIND THE FRONT WILL
LIKELY RETURN TO THE TRIPLE DIGIT HEAT BY SUNDAY.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY.

JAMES

In the hours before

Special weather statement, Aug 4, 3:58 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
458 PM CDT FRI AUG 4 2006

OKZ009-042230-
ELLIS OK-
458 PM CDT FRI AUG 4 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTH OF ARNETT AT 458 PM
CDT...MOVING NORTHEAST AT 10 MPH.  BRIEF HEAVY RAINFALL...FREQUENT
LIGHTNING AND WINDS TO 45 MPH CAN BE EXPECTED WITH THIS STORM.
Special weather statement, Aug 4, 4:27 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
527 PM CDT FRI AUG 4 2006

OKZ004-005-010-042245-
WOODS OK-HARPER OK-WOODWARD OK-
527 PM CDT FRI AUG 4 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARPER...WOODS AND WOODWARD
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF ALABASTER CAVERNS
STATE PARK AT 527 PM CDT...MOVING NORTHEAST AT 10 MPH.

WINDS AROUND 50 MPH ARE POSSIBLE.

WR
Special weather statement, Aug 4, 4:51 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
551 PM CDT FRI AUG 4 2006

OKZ010-042315-
WOODWARD OK-
551 PM CDT FRI AUG 4 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WOODWARD COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER TANGIER AT 551 PM CDT...MOVING
NORTHEAST AT 10 MPH.

WINDS AROUND 50 MPH ARE POSSIBLE.

WR

The radar

The Vance AFB radar (KVNX), 104 km away, was scanning. The volume nearest the first event began at 23:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Woods

When
August 4, 5:05 PM CST
Where
Woods County, 4 mi NW of Plainview
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
36.867, -99.283

Hail, Woodward

When
August 4, 5:15 PM CST
Where
Woodward County, 17 mi N of Mooreland
Measured
1 in hail
Reported by
PARK/FOREST SERVICE
Coordinates
36.683, -99.200

Hail was observed at the Alabaster Caverns State Park.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2006Every state in 2006This day in weather historyWarnings in Oklahoma, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530101, 5530102.